Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Codimension 2 nonfibrators with finite fundamental groups

Author: R. J. Daverman
Journal: Proc. Amer. Math. Soc. 127 (1999), 881-888
MSC (1991): Primary 55R65, 57N15, 57N10; Secondary 57S37, 57N55
MathSciNet review: 1646311
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Fibrators are $n$-manifolds which automatically induce approximate fibrations, in the following sense: given any proper mapping $p$ from an $(n+k)$-manifold onto a finite-dimensional metric space such that, up to shape, each point-preimage is a copy of the fibrator, $p$ is necessarily an approximate fibration. This paper sets forth new examples, for the case $k=2$, of nonfibrators whose fundamental groups are finite.

References [Enhancements On Off] (What's this?)

  • [Ch1] N. Chinen, Manifolds with nonzero Euler characteristic and codimension $2$ fibrators, Topology Appl. 86 (1998), 151-167. CMP 98:12
  • [Ch2] \underline{\qquad}, Finite groups and approximate fibrations, preprint.
  • [Co] M. M. Cohen, A Course in Simple-Homotopy Theory, Springer-Verlag, New York, 1973. MR 50:14762
  • [CD1] D. S. Coram and P. F. Duvall, Approximate fibrations, Rocky Mountain J. Math. 7 (1977), 275-288. MR 56:1296
  • [CD2] \underline{\qquad}, Approximate fibrations and a movability condition for maps, Pacific J. Math. 72 (1977), 41-56. MR 57:7597
  • [CD3] \underline{\qquad}, Nondegenerate $k$-sphere mappings between spheres, Topology Proceedings 4 (1979), 67-82. MR 81m:57008
  • [D1] R. J. Daverman, Decompositions into codimension $2$ manifolds: The nonorientable case, Topology Appl. 24 (1986), 71-81. MR 88a:57028
  • [D2] \underline{\qquad}, Submanifold decompositions that induce approximate fibrations, Topology Appl. 33 (1989), 173-184. MR 91d:57013
  • [D3] \underline{\qquad}, Manifolds with finite first homology as codimension $2$ fibrators, Proc. Amer. Math. Soc. 113 (1991), 471-477. MR 92a:55015
  • [D4] \underline{\qquad}, $3$-Manifolds with geometric structure and approximate fibrations, Indiana Univ. Math. J. 40 (1991), 1451-1469. MR 92m:55016
  • [D5] \underline{\qquad}, Hyperhopfian groups and approximate fibrations, Compositio Math. 86 (1993), 159-176. MR 94b:55022
  • [DW] R. J. Daverman and J. J. Walsh, Decompositions into codimension $2$ manifolds, Trans. Amer. Math. Soc. 288 (1985), 273-291. MR 87h:57019
  • [G] C. H. Giffen, The generalized Smith conjecture, Amer. J. Math. 88 (1966), 187-198. MR 33:6620
  • [Im] Y. H. Im, Products of surfaces that induce approximate fibrations, Houston J. Math. 21 (1995), 339-348. MR 96c:57038
  • [KS] R. C. Kirby and L. C. Siebenmann, Normal bundles for codimension $2$ locally flat embeddings, in Geometric Topology (L. C. Glaser and T. B. Rushing, eds.), Lecture Notes in Mathematics, vol. 438, Springer-Verlag, Berlin, 1975, pp. 310-324. MR 53:4072
  • [RS] C. Rourke and B. J. Sanderson, Introduction to Piece-wise Linear Topology, Springer-Verlag, Berlin, 1972. MR 50:3236
  • [Z] E. C. Zeeman, Twisting spun knots, Trans. Amer. Math. Soc. 115 (1965), 471-495. MR 33:3290

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 55R65, 57N15, 57N10, 57S37, 57N55

Retrieve articles in all journals with MSC (1991): 55R65, 57N15, 57N10, 57S37, 57N55

Additional Information

R. J. Daverman
Affiliation: Department of Mathematics, University of Tennessee, Knoxville, Tennessee 37996-1300

Keywords: Approximate fibration, fibrator, homotopy equivalence, degree, local winding function, Lens space, hopfian manifold, locally flat
Received by editor(s): May 24, 1997
Additional Notes: This research was supported in part by NSF Grant DMS-9401086.
Communicated by: Ralph Cohen
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society